MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Catalog Number 221716
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that eight bd bbl¿ trypticase¿ soy broth bacteria was found in lower part of tubes.The following information was provided by the initial reporter: according to the customer's report, recently, in smear tests using the broth, a small amount of g+r or g-r are indistinctly observed.Today, a gram staining was performed with centrifugal sedimentation from several unused tubes, and g-r was observed.The bacteria was found in the lower part of the tubes.No bacteria was found in the upper part.The customer suspects environmental bacteria.
 
Additional Manufacturer Narrative
Sthe following fields have been updated: device available for eval:yes.Returned to manufacturer on: 07/18/2023.H.6.Investigation summary: material 221716 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2272714 was satisfactory per internal procedures.Formulation, filling, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing was satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: --the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.--all autoclave parameters conformed to the validated cycle parameters for this product.--the minimum f0 for this product was met.The complaint history was reviewed, and two other complaints have been taken on this batch.Retention samples from batch 2272714 (10 tubes) were available for inspection.No cap, tube, or media defects were observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For investigation, two retention tubes went into incubation.One tube was placed in 20-25-degree celsius incubation and one tube was placed in 33-37-degrees celsius incubation.At the end of a seven-day incubation period no microbial growth was observed in 2/2 incubated retention tubes.Eight photos were received to assist with the investigation: two photos show a microscopic photo of gnr¿s.Two photos show a picture of some slides.The fifth photo shows a partial opened 100-pack carton with 61 tubes in the carton tube rack.The sixth and seventh photos show the media of three partial tubes.The media in all three tubes is clear yellow as described in the certificate of analysis.The last photo shows a partial tube rack with some tubes from batch 2272714.Returns were also received to assist with the investigation.A medium sized shipping box was received and packed with packing air bubbles and bubble wrap, sixty-one tubes from batch 2272714 were received inside of the original bd 100-pack carton (carton number 0612).All 61/61 returned tubes were received in good condition.The media in all 61/61 returned tubes was yellow and clear as described in the certificate of analysis.There was no evidence of contamination or turbid media in 61/61 returned tubes.For further investigation all 61/61 returned tubes were incubated at 33-37-degrees celsius.At the end of seven-day incubation period there was no signs of contamination/turbid media or change in media color/clarity in 61/61 incubated returned tubes.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be re-incubated for another hour or two and the test repeated before a report is given.This complaint cannot be confirmed.The micrographs cannot verify the identity of the product.The tubed photos cannot verify the presence of contamination.Bd will continue to trend complaints for contamination/appearance and non-viable defects.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields have been updated: b5.It was reported while using bd bbl¿ trypticase¿ soy broth, an unknown number of tubes were contaminated.There was no report of patient impact.This supplemental mdr is being submitted as part of a retrospective review of records dating april 2023¿2025, under capa 11910483.
 
Event or Problem Description
It was reported while using bd bbl¿ trypticase¿ soy broth, an unknown number of tubes were contaminated.There was no report of patient impact.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
jennifer suh
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key17425144
Report Number1119779-2023-00818
Device Sequence Number7571576
Product Code JSG
UDI-Device Identifier30382902217160
UDI-Public30382902217160
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/23/2024
Device Catalogue Number221716
Device Lot Number2272714
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Supplement Date Received by Manufacturer09/07/2023
08/11/2025
Initial Report FDA Received Date07/31/2023
Supplement Report FDA Received Date09/12/2023
08/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/29/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown